Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Albuquerque, NM

July 22, 2019Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 22, 2019, 8:30 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 8:30 PM MDT (02:30 UTC)
Expired
Jul 22, 2019, 11:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 52 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WGUS55 KABQ 230230
FFWABQ
NMC043-230530-
/O.NEW.KABQ.FF.W.0008.190723T0230Z-190723T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
830 PM MDT Mon Jul 22 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South central Sandoval County in north central New Mexico...

* Until 1130 PM MDT.

* At 824 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain near Cabezon. Between three and four inches of rain 
  have already fallen. Flash flooding is expected to begin shortly 
  and may impact San Luis Road and Guadalupe Road. Flooding is also 
  likely along Arroyo Chavez, Arroyo Balcon and high water flows are 
  expected in the Rio Puerco. 

* Flash flooding will remain over mainly rural areas of south central
  Sandoval County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3570 10708 3542 10706 3537 10707 3541 10725
      3569 10720

$$

34
2 follow-up statements
818 
WGUS75 KABQ 230413
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1013 PM MDT Mon Jul 22 2019

NMC043-230530-
/O.CON.KABQ.FF.W.0008.000000T0000Z-190723T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
1013 PM MDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR
SOUTHWESTERN SANDOVAL COUNTY...

At 1008 PM MDT, National Weather Service meteorologists continued to 
indicate a threat for flash flooding across the warned area within 
southwestern Sandoval county. While heavy rain has ended, continued 
runoff from previous storms will produce fast flows in washes, 
arroyos and creeks feeding into the Rio Puerco near Cabezon and 
Guadalupe.

Flash flooding will remain over mainly rural areas of southwestern 
Sandoval County, including Guadalupe Road and San Luis Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3570 10708 3542 10706 3537 10707 3541 10725
      3569 10720

$$

Shoemake
698 
WGUS75 KABQ 230522
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1122 PM MDT Mon Jul 22 2019

NMC043-230531-
/O.EXP.KABQ.FF.W.0008.000000T0000Z-190723T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
1122 PM MDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING FOR WESTERN SANDOVAL COUNTY WILL
EXPIRE AT 1130 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, however fast flows will likely continue into the Rio Puerco. 
Please continue to heed any remaining road closures.

LAT...LON 3570 10708 3542 10706 3537 10707 3541 10725
      3569 10720

$$

Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:50 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 5:50 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
550 PM MDT Mon Jul 22 2019

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms persist across far western and northern NM
early this evening. Storms across northern NM are propagating
southward, and may impact SAF, AEG and ABQ this evening. Brief MVFR
cigs and vsbys will be possible in the stronger cores. Outflow wind
gusts near 35kts will also be possible. Meanwhile, storms are
ongoing south of ROW with other showers/t-storms develop near ROW.
Expect this area to fill in and shift westward overnight over the
south central mtns to include KSRR. Locally heavy rain and low vsbys
are likely. MVFR cigs may also develop late tonight into Tuesday
morning at KLVS, KROW and KTCC. 34

&&

.PREV DISCUSSION...343 PM MDT Mon Jul 22 2019...
.SYNOPSIS...
Showers and thunderstorms, locally heavy, will continue well into the
late evening and overnight hours. An organized area of showers and
thunderstorms is forecast to bring heavy rainfall to southeast portions
of the state late tonight and Tuesday morning. Scattered afternoon
showers and thunderstorms will favor the northern and southwest
mountains Tuesday and Wednesday with storms becoming more widespread
again Thursday and Friday. High temperatures will trend up back
toward average for this time of year after below to well below
average temperatures today and Tuesday.

&&

.DISCUSSION...
After a relatively cool morning, showers and thunderstorms are
getting a late start this afternoon. Hi- res models, however, remain
in good agreement for late this afternoon through the overnight hours
with regard to strong storms along and near the divide as well as
strong storms associated with at least one Mesoscale Convective
Vortex (MCV) over the east- central plains tonight. Issued a flash
flood watch for overnight for the south-central mountains, portions
of Lincoln County and all of Chaves County. Hi-res models have been
consistent over the past couple of days showing an MCV (satellite
confirmed) combining with storms along the backdoor front to the
south and easterly upslope flow to create heavy rainfall potential.
This is not to take a way from the flash flood watch across western
NM this evening. Still expecting strong storms over the west-central
and Chuska mountains to congeal with storms moving south of the San
Juan Mountains in CO to form a somewhat organized cluster of storms
over northwest and west- central areas this evening.

Tomorrow will be a tricky day in terms of forecasting where storms
will fire during the afternoon. Scattered morning showers and a lot
of cloud cover will make for a late start over the mountains and
likely showers or storms in lower elevation areas that typically
don't see convection during mid afternoon. Main change Wednesday
will be dry air aloft shutting down the east while storms are most
active over the north and west. Very light steering flow will result
in the potential for heavy rainfall.

Four Corners' high shifts south over southwest NM/southeast AZ
Thursday. This allows north to northwest flow aloft to move over NM.
Both GFS and ECWMF continue to bring in a weak short-wave around the
upper high Thursday afternoon. This pattern is reminiscent of the
July 26, 2013 severe storm that moved through ABQ from the north.
A similar scenario is forecast for Friday as well.

Upper high flattens somewhat over AZ Saturday with westerlies
starting to bring in drier air according to the operational GFS.
ECMWF says not so fast, not drying things out until early next week.

33

&&

.FIRE WEATHER...
Moisture is trending up and daytime temperatures are trending down
today behind a backdoor front. The added moisture will result in an
increase in coverage of wetting storms, beginning later this
afternoon and evening, with improved humidity recovery going
forward. The upper high is forecast to wobble around the region for
the foreseeable future, mainly to our west, with daily rounds of
wetting storms and daytime temperatures trending back to near
normal. Storms may become more focused across eastern New Mexico
late in the weekend and into early next week, as the latest medium
range model solutions show dry air pushing in from the northwest and
no additional moisture input.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 9 PM MDT this evening through Tuesday
morning for the following zones... NMZ526-538>540.

Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ504-506-507.

&&
Hazardous weather outlook, Jul 22, 4:00 AM MDT, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
400 AM MDT Mon Jul 22 2019

NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
400 AM MDT Mon Jul 22 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall this afternoon and evening over portions of the West
Central Mountains and Highlands and Northwest Highlands to including
the I-40 and U.S. Highway 550 corridors is possible, where localized
areas of flash flooding may occur. Recharged moisture combining with
daytime heating will favor storm development over the western and
northern high terrain. Storm motions will be rather flow, allowing
heavy rain producing storms to cause localized flash flooding.

Meanwhile, shower and storm activity will also continue over portions
of the eastern plains. Areas that saw recent heavy rainfall will
also be prone to flash flooding concerns today where strong storms
pass over.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected each afternoon
through the week, favoring the high terrain before moving over
adjacent valley locations. Moderate to heavy rainfall will cause
localized flash flooding concerns, especially for recent burn scar
areas. Isolated locations may receive up to 2 to 4 inches of
rainfall in one days activity from the heaviest rainfall. A few
storms may also produce small hail and wind gusts of 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:23 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe112 min
Jul 22, 6:38 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval112 min
Jul 22, 7:11 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 22, 7:57 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval2 hr
Jul 22, 8:50 PM MDTAreal Flood AdvisoryABQCibola115 min
Jul 22, 9:25 PM MDTAreal Flood AdvisoryABQCibola, Sandoval110 min
Jul 22, 9:51 PM MDTAreal Flood AdvisoryABQColfax114 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.